Peripheral Neuropthy

I was diagnosed with PN in Jan 16 having noticed my big toes going numb and over a couple of years spreading to the arch in both feet.

Left me with heavy restless legs and night cramps...no reason fir it I'm told.

I've recently started taking statins which I believe are causing neuropthy to progress quickly , neurologist disagrees .

I have noticed my knee caps are numb now...I'm not coping will with this and it causes great anxiety .

I would be really happy to meet people with same problems.

I have little pain in my kegs unless I push my walking

24 Replies

oldestnewest
  • Hate to hear this about you. It can be very frustrating when doctors disagree. I have none diabetic NP caused from some nerve damage of waiting too long for back surgery. This is what I have done that helps. I took a B12 injection once a day for 5 days and now take 1 injection every week. I also take Lyrica 100mg at night. It was difficult to get the doctor to go with the B12 since I was not low to begin with. I told him to just humor me since I could not overdose doing this. He agreed and now he tells his pattention about this. Has anyone checked to see if you have a pinch nerve anywhere? Hope this helps.

  • Does B12 help because like you they keep saying I'm not low .

    Asked for second opinion so awaiting an appt...

    I'm scared it will travel all over my body !!

  • Don't the B12 help at all ?

  • I was diagnosed in 2008 and like you it started in my big toe. Don't know the cause. Mine to this day has traveled to mid thighs in both legs. My b12 levels are fine. My pain Dr prescribed me opana (oxymorphon)5mg 1 every 12 hrs. It helps some of the pain. He also prescribed amitriptaline 5mg at night. It also works good. It helps me to sleep better and also helps the pain and my anxiety. I don't drive anymore because my feet are numb. Talk with your dr about this. It helps me a lot. Good luck and God bless.

  • I'm so sorry I know it's awful...do you have strength in your legs i.e. Walking.

    My legs are heavy , restless and I have cramps but no daily pain.

    I'm still driving because it doesn't affect my reactions ....

    How old are you if you don't mind me asking ? I'm 62

  • I have some strength but not like I used to. It's hard to walk long periods of time. I still manage to take care of my hubby and my home but times I just don't have the strength. The pain at times are really bad but they are getting better with new meds . I don't like the legs feeling heavy and the creepy crawlies. I'm 51 years young, but rusting in the PNW. Wish we could be a snowbird. God bless.

  • Yes anxiety is a big thing with me too

  • When you say your b12 levels weren't low do you actually know what they were and had you been taking anything with b12 in before the test?

    You need around three months off supplements for a blood test to give useful information about b12 as supplements skew test results.

    The NHS b12 accepted range is way too low and people can have symptoms at pretty high blood levels.

  • No I wasn't taking B12

  • I agree with Steap. The so-called "normal" B12 level in the U.S. is set at 200, which is way too low. The rest of the world sets the minimum level at 500 or even 550. Taking B12 didn't help my neuropathy, but it completely cured my perioral stomatitis and my ocular migraines. The migraines come back if my level drops to 1,000. I took the shots for a year, and got my levels up that far. Medicare wouldn't pay for any of it, since my levels were over 200 at the start, so I officially didn't have a deficiency. My husband was not comfortable giving me the shots though, so I switched to the sublingual tablets. They brought my levels up to 2,000, and I have not had any more ocular migraines on that regimen. I had esophageal cancer 12 years ago, and had an esophagectomy with gastric pull-up, which means that they carved about 2/3 of my stomach away and placed the remainder of it in my chest, behind my heart. As a result, I have a lot of digestive problems and malabsorbtion problems. I also have to take 10,000 units of Vitamin D a day to maintain my blood levels in the normal range.

  • I can totally relate to this. My neuropathy started on my toes and feels like they are bent underneath if that makes sense. I know have it in my knee and find that kneeling on it causes a really strange sensation of like swelling. I was put on Gabapentin and currently on 300mg three times a day. I don't feel this is helping. I have been waiting an age for an appointment on neuropathy, but have started to see the pain management team and would recommend you ask for a referral. As for my knee I found purely by chance a knee support helped. It cost £2.99 and was the best purchase I've made.

    Good luck. Keep in touch.

    Tony

  • Where did you get knee support from

  • Initially just from B & M , but have them in Wilkos, super drug etc. You can pay a bit more on Amazon for ones with neoprene and copper which are both supposedly have therapeutic properties. They go from £9 up to around £50. I would pay for the cheaper on first, just to see if it helps. I also take glucosamine 1500mg Per day and cod liver oil. Both reasonably priced but supposedly good for stronger cartilage etc.

    I'd say say give it a go. It may not work fo all but a small amount to pay for some relief.

    Tony 👍

  • To be honest Tony I would hang upside down for 6 months if it helped.

    I've gad cancer and all the added complications with that , multiple operations and a stroke but neuropthy is without the worst thing ever.

    Lay in bed last night and my knee caps , which feel separate to my knees were burning ..it was awful 🙁🙁

  • Oh no that's awful, so many things to deal with. If I were you I'd speak to my GP and ask for an urgent referral to the pain management team. I did that. It looks beyond tablets and more holistically. I'm surprised your not on Gabapentin which will help the nerve pain. Good luck. If you need anything just let me know.

    Tony

  • Does Gabapentin knock you out ?

    I just need it for pain on the night really...can cope at the minute in the day .

    Just don't understand why it's spread so violently since January .

    .I'm almost disabled in a few short months.i was told it would progress slowly .....

  • I can't understand why it's spread so quickly. It sounds like you need to see a neurologist. I'd go back to your GP and be very forthright as this sounds like it's affecting your life terribly. Gabapentin can cause drowsiness on some people but it's never affected me. Please be persistent with your doctor. Do you have a good relationship with them?

  • Yes I do have a good relationship with them and they gave referred me to a neurologist. I phoned hospital and asked when I'm likely to see him ...End of June is next appt and my referral hasn't been triaged yet so could be late.

    So I called an ex colleague if mine whose a very experienced neurologist and I'm seeing him for coffee tomorrow.

    Loads of questions. ...

    But I've also developed dry eye same time.

    So I'm convinced it's the medication I was given for stroke is causing all these things to escalate ...why else.

    I came out of hospital very week after a mild stroke ...5 weeks later all goes belly up....

    I was given colpidogrel and simvastatin on top of my othe long term meds.

    I'm convinced it's the simvastatin meds

  • I know the waiting times are ridiculous. It's over a year here. I'm not familiar with statins but I know they have mixed press. I'm glad you've got a friend who can help. Hope things go well, I will keep my fingers crossed.

  • Where do you live ...I'm in Walsall

  • I'm just totally fed up to be honest ..OK I had a stroke and thank God very mild ..even the Stroke consultant was suprised I'd had one I was so well....surely it doesn't take 5 weeks for brain to catch up and stroke doesn't cause neuropathy !!

  • I'm from Grimsby. The brain is a weird and wonderful thing. Neuropathy can be brought on by a fall. People usually link it to diabetes but alcohol too can cause it. I suppose your fairly early still on in the grand scale of things even after 5 weeks post stroke. It does get you down but I'm sure once your Meds are stable you will feel better. Wish I had a magic cure for this horrible thing but even when it's tough try to keep going. I have found this site really useful and I'm sure there's someone on here going or have gone through the same as you. We are all on here for each other.

  • Having really bad thoughts about this neuropthy it seems to be moving quick.

    I've been referred back to a nerve specialist at Bham QE but can't see him until July .

    Having muscle spasms in my legs soon as I sit down

  • Hi Tony

    I've been advised to stop statins immediately by a neurologist , so relieved

You may also like...